MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM DRILL BIT WITH STOP 18MM; BIT, DRILL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM DRILL BIT WITH STOP 18MM; BIT, DRILL
Catalog Number 324.157
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient id also reported as (b)(6).The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while using an 18mm vectra drill bit on (b)(6) 2019, the tip of the drill bit broke off within the c5-6 disc space during a c5-7 anterior cervical discectomy and fusion.Fragments were generated and were easily removed.Surgery was delayed for about ten (10) minutes for drill bit retrieval and x-ray.The procedure was successfully completed.There was no patient consequence.This report is for a 2.5mm drill bit with stop 18mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3 (device evaluated by mfr), h6: a product investigation was conducted.Visual inspection: the 2.5 mm drill bit with stop 18 mm (p/n: 324.157, l/n: u272197) was returned and received at us cq.Upon visual inspection, it was observed that the coupler distal tip broken off.The broken off distal tip fragment was received at cq.Slight discoloration was observed on the device.No other issues were identified with the returned components of the device.Dimensional inspection: dimensional inspection of the received device was performed at cq.Outer diameter of the drive shaft was measured and was within specification as per relevant drawing.Document/specification review: based on the date of manufacture the following drawings, reflecting the current and manufactured revision were reviewed conclusion: the complaint condition is confirmed for the 2.5 mm drill bit with stop 18 mm (p/n: 324.157, l/n: u272197) as the device was broken.There is no indication that a design or manufacturing issue has caused the breakage.While no definitive root cause could be determined it is possible that the device encountered unintended forces.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.H3 (device evaluated by mfr), h4 (device manufacture date), h6: a device history record.(dhr) review was conducted: part number: 324.157, synthes lot number: u272197, supplier lot number: n/a, release to warehouse date: 27sep2017, expiration date: n/a, supplier: orchid unique.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.5MM DRILL BIT WITH STOP 18MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8931359
Report Number2939274-2019-60091
Device Sequence Number290267
Product Code HTW
UDI-Device Identifier07611819790704
UDI-Public(01)07611819790704
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number324.157
Device Lot NumberU272197
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/12/2019
Initial Date Received by Manufacturer 07/29/2019
Supplement Date Received by Manufacturer09/18/2019
Initial Report FDA Received Date08/26/2019
Supplement Report FDA Received Date09/24/2019
Patient Sequence Number1
Patient Age64 YR
Patient Weight72